Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 1, 2020, 12:30 AM MDT for Chaves County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 12:30 AM MDT (06:30 UTC)
- Expired
- Aug 1, 2020, 1:00 AM MDT
- In force
- 30 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chaves County, NM
The radar
The Holloman AFB radar (KHDX), 153 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 3219 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WUUS55 KABQ 010630
SVRABQ
NMC005-010700-
/O.NEW.KABQ.SV.W.0151.200801T0630Z-200801T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1230 AM MDT Sat Aug 1 2020
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central Chaves County in southeastern New Mexico...
* Until 100 AM MDT.
* At 1229 AM MDT, a severe thunderstorm was located 10 miles west of
Hagerman, or 17 miles north of Artesia, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hagerman, Lake Arthur, Greenfield and Roswell Correctional
Facility.
This includes Highway 285 between Mile Markers 79 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3318 10458 3318 10433 3296 10430 3296 10462
TIME...MOT...LOC 0629Z 359DEG 26KT 3308 10451
HAIL...1.00IN
WIND...60MPH
$$
442 follow-up statements
143
WWUS55 KABQ 010638
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1238 AM MDT Sat Aug 1 2020
NMC005-010700-
/O.CON.KABQ.SV.W.0151.000000T0000Z-200801T0700Z/
Chaves-
1238 AM MDT Sat Aug 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR CENTRAL CHAVES COUNTY...
At 1238 AM MDT, a severe thunderstorm was located 8 miles northwest
of Cottonwood, or 12 miles northwest of Artesia, moving south at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hagerman, Lake Arthur and Roswell Correctional Facility.
This includes Highway 285 between Mile Markers 79 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3314 10457 3315 10433 3296 10430 3296 10462
TIME...MOT...LOC 0638Z 359DEG 26KT 3301 10451
HAIL...1.00IN
WIND...60MPH
$$
44567
WWUS55 KABQ 010654
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1254 AM MDT Sat Aug 1 2020
NMC005-010703-
/O.EXP.KABQ.SV.W.0151.000000T0000Z-200801T0700Z/
Chaves-
1254 AM MDT Sat Aug 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHAVES COUNTY WILL
EXPIRE AT 100 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.
LAT...LON 3314 10457 3315 10433 3296 10430 3296 10462
TIME...MOT...LOC 0653Z 359DEG 26KT 3294 10451
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:51 PM MDT, 39 minutes earlier.
Area forecast discussion, Jul 31, 11:51 PM MDT, 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1151 PM MDT Fri Jul 31 2020 .AVIATION... 06Z TAF CYCLE Through 3 AM MDT, showers and thunderstorms will gradually diminish and exit south central and eastern parts of the forecast area to the south and southeast. Saturday looks to be a lot like Friday was with scattered-to-numerous showers and thunderstorms tracking quickly south and south southeastward across central and eastern areas at speeds from 15 to 35 kt. Scattered-to-isolated storms are also expected over west central areas. Some thunderstorms should again turn severe with large hail and wet microbursts with damaging winds in the afternoon. Across central and western areas high temperatures a few to around 8 degrees above normal will make density altitude an important consideration for flights near complex terrain. 44 && .PREV DISCUSSION...1054 PM MDT Fri Jul 31 2020... .UPDATE... Severe Thunderstorm Watch 408 has expired. Removed headlines from affected zones. Zones are out. && .PREV DISCUSSION...310 PM MDT Fri Jul 31 2020... .SYNOPSIS... High pressure aloft will remain west of New Mexico through Monday, with daily rounds of showers and storms to be focused along the central mountain chain and over the eastern plains. By the middle of next week, the stream of monsoon moisture may resume, with showers and storms becoming more numerous over western New Mexico and high temperatures overall cooling down a few degrees. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... A favorable set-up remains in place for severe weather through this evening. The H5 high remains centered over AZ while a trough is digging south into western KS/OK. Increased northwest flow over the area has allowed for deep shear of about 35-40 knots across much of eastern NM along with CAPE values of 1500-2000 J/kg. Isolated storms have already begun to form over the northern Sangre de Cristos at the time of this writing, and the steering flow will move these storms SSE, hugging the terrain. As such, outflow boundaries will play a part in the storms moving off the high terrain through these evening. With plenty of shear, rotating supercells will be likely initially with the primary threat being large hail. As the evening progresses, the outflow-dominant storms will then likely congeal into an MCS which will shift the focus to damaging winds with wind gusts in excess of 60 mph as they continue to move SSE into southeast NM. The severe weather threat should taper off after about 9 PM, but isolated showers/storms may continue overnight across the southeast. The same overall set-up will stay in place on Saturday with another round of afternoon showers and thunderstorms expected. Central and eastern NM will once again be favored for scattered to numerous storms, but moisture sloshing farther west may allow for an uptick in coverage near the Continental Divide and Gila. The deep shear, moderate instability, and steep lapse rates will still be in place which will once again support a few strong to severe thunderstorms. The area most favored for this will once again be along and east of the central mountain chain. LONG TERM...(SUNDAY THROUGH FRIDAY)... North to northwest flow aloft will persist Sunday into Monday, with convection favoring the central mountain chain and east. Models are in agreement by the middle of next week, Wednesday or Wednesday night, the upper high will be suppressed far enough to our east and south to allow a resumption of the stream of monsoon moisture into western and central New Mexico. This results in high temperatures especially over western New Mexico cooling to a few degrees below normal, and a corresponding increase in pops. By the weekend though, models also suggest the plume may become confined to the southern half of New Mexico due to somewhat stronger and drier westerly flow developing over the central Rockies. Thereafter the high center may drift back over New Mexico, with a relative downturn in pops and warmer temperatures overall. && .FIRE WEATHER... Daily rounds of scattered to numerous storms will remain in the forecast through at least early next week. Storm coverage will mostly favor central and eastern NM each day, but increasing low- level moisture near the Continental Divide may support isolated storms in the area. Storm chances trend down while temperatures trend up starting on Tuesday as the upper-level high moves over the state. Precipitation chances trend up again by Thursday as the high moves just far enough east to allow for increasing moisture across western NM. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 31, 3:15 PM MDT, 9 hours 15 minutes before
Hazardous Weather Outlook...UPDATE National Weather Service Albuquerque NM 315 PM MDT Fri Jul 31 2020 NMZ201>241-011000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 315 PM MDT Fri Jul 31 2020 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...This afternoon and Tonight A significant increase in moisture will spread more thunderstorms across central to eastern New Mexico this afternoon through tonight. Some of the storms could be strong to severe with large hail, damaging wind gusts and heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Central to eastern New Mexico will remain favored for strong thunderstorms Saturday through Monday with a few storms producing heavy downpours, large hail, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters across central to eastern New Mexico are encouraged to report hail and wind gusts and any damage, as well as rainfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
In the hours before
Special weather statement, Jul 31, 9:13 PM MDT, 3 hours 17 minutes before
Special Weather Statement National Weather Service Albuquerque NM 913 PM MDT Fri Jul 31 2020 NMZ233>235-237-010345- Guadalupe County-Curry County-Quay County-De Baca County- 913 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA... SOUTHWESTERN QUAY...WEST CENTRAL CURRY AND EAST CENTRAL GUADALUPE COUNTIES UNTIL 945 PM MDT... At 912 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles east of Puerto De Luna to near Quay. Movement was south at 35 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain will also be possible with these storms. Locations impacted include... Quay, House, Ragland, Sumner Lake State Park, Sumner Lake, Forrest and Mcalister. This includes Interstate 40 between Mile Markers 278 and 282. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central New Mexico. LAT...LON 3455 10448 3468 10353 3512 10377 3497 10464 TIME...MOT...LOC 0312Z 348DEG 32KT 3486 10448 3494 10372 Guyer
Special weather statement, Jul 31, 9:15 PM MDT, 3 hours 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 915 PM MDT Fri Jul 31 2020 NMZ230-231-010330- Harding County-Union County- 915 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND SOUTHWESTERN UNION COUNTIES UNTIL 930 PM MDT... At 915 PM MDT, Doppler radar was tracking a strong thunderstorm over Bueyeros, or 18 miles northeast of Mosquero, moving southeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Bueyeros. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern New Mexico. LAT...LON 3603 10392 3614 10374 3591 10344 3573 10371 TIME...MOT...LOC 0315Z 324DEG 24KT 3597 10373 Guyer
Special weather statement, Jul 31, 9:16 PM MDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 916 PM MDT Fri Jul 31 2020 NMZ231-234-010330- Harding County-Quay County- 916 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND NORTHEASTERN QUAY COUNTIES UNTIL 930 PM MDT... At 915 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Ute Lake State Park, or 23 miles west of Nara Visa, moving southeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Logan and Ute Lake State Park. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern and east central New Mexico. LAT...LON 3563 10376 3574 10340 3546 10314 3530 10356 TIME...MOT...LOC 0315Z 324DEG 24KT 3559 10351 Guyer
Special weather statement, Jul 31, 9:48 PM MDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Albuquerque NM 948 PM MDT Fri Jul 31 2020 NMZ230-231-234-010415- Harding County-Union County-Quay County- 948 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING... NORTHEASTERN QUAY AND SOUTHERN UNION COUNTIES UNTIL 1015 PM MDT... At 948 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles southwest of Hayden, or 22 miles west of Nara Visa, moving south at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Rosebud. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern and east central New Mexico. LAT...LON 3551 10356 3586 10379 3597 10347 3564 10321 TIME...MOT...LOC 0348Z 337DEG 17KT 3571 10348 Guyer
Local storm report, Jul 31, 10:18 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1018 PM MDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 8 ESE ALBUQUERQUE 35.07N 106.49W
07/31/2020 BERNALILLO NM PUBLIC
LARGE PINE TREE TOPPLED NEAR NAKOMIS DRIVE AND OTHER
BRANCHES SNAPPED OFF TREES IN THE AREA.
&&
EVENT NUMBER ABQ202001389
GUYERSpecial weather statement, Jul 31, 11:28 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1128 PM MDT Fri Jul 31 2020
NMZ236-238-239-010615-
Eastern Lincoln County-Chaves County Plains-Roosevelt County-
1128 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN...ROOSEVELT
AND CHAVES COUNTIES UNTIL 1215 AM MDT...
At 1126 PM MDT, Doppler radar was tracking a strong outflow boundary
along a line extending from 7 miles southwest of Lingo to Roswell to
19 miles east of Arabela. Movement was south at 45 mph.
Wind gusts up to 50 mph will be possible with this boundary. Heavy
rainfall and small hail will be possible over Roosevelt County.
Locations impacted include...
Roswell, Portales, Dexter, Hagerman, Lake Arthur, Elida, Dora,
Causey, Milnesand and Bitter Lake Wildlife Refuge.
This includes the following highways...
Highway 285 between Mile Markers 79 and 142.
Highway 380 between Mile Markers 156 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3357 10372 3340 10372 3339 10376 3297 10377
3296 10484 3314 10491 3385 10489 3389 10400
3430 10312 3430 10304 3357 10305
TIME...MOT...LOC 0526Z 358DEG 40KT 3372 10323 3346 10400 3349 10485
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:08 PM MDT | Special Weather Statement | ABQ | Lincoln | 37 min |
| Jul 31, 6:18 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Taos | 3 hr |
| Jul 31, 6:22 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 38 min |
| Jul 31, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Socorro, Torrance, Valencia | 62 min |
| Jul 31, 6:49 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| Jul 31, 6:56 PM MDT | Special Weather Statement | ABQ | Harding | 34 min |
| Jul 31, 6:59 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 31 min |
| Jul 31, 6:59 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 41 min |
| Jul 31, 7:30 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 31, 7:37 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Jul 31, 7:42 PM MDT | Special Weather Statement | ABQ | Harding | 33 min |
| Jul 31, 7:45 PM MDT | Special Weather Statement | ABQ | Valencia | 15 min |
| Jul 31, 8:08 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Harding, Quay, San Miguel | 52 min |
| Jul 31, 9:13 PM MDT | Special Weather Statement | ABQ | 32 min | |
| Jul 31, 9:15 PM MDT | Special Weather Statement | ABQ | Harding | 15 min |
| Jul 31, 9:16 PM MDT | Special Weather Statement | ABQ | Quay | 14 min |
| Jul 31, 9:25 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 35 min |
| Jul 31, 9:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Jul 31, 9:59 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 61 min |
| Jul 31, 11:28 PM MDT | Special Weather Statement | ABQ | Chaves, Roosevelt | 47 min |
| Aug 1, 2:09 PM MDT | Special Weather Statement | ABQ | Santa Fe | 36 min |
| Aug 1, 2:26 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
| Aug 1, 2:33 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe, Torrance | 42 min |
| Aug 1, 3:17 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Aug 1, 3:28 PM MDT | Special Weather Statement | ABQ | Los Alamos | 32 min |
| Aug 1, 4:32 PM MDT | Special Weather Statement | ABQ | Socorro | 28 min |
| Aug 1, 5:02 PM MDT | Special Weather Statement | ABQ | Socorro | 28 min |
| Aug 1, 5:26 PM MDT | Special Weather Statement | ABQ | Bernalillo | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.